Subclinical chronic left ventricular systolic dysfunction resulting from phosphine poisoning

In this study, the authors present a case of a 32-year-old male crew member of a cargo ship, accidentally exposed to phosphine, a fumigating substance. He and other crew members developed increasing fatigue and digestive disorders 24 h later; two died from acute pulmonary oedema. The patient was admitted to hospital, where bilateral pneumonia, acute nephritis, hepatopathy, electrolyte imbalance and leucopenia were diagnosed. He was discharged from hospital 3 weeks later. He was examined 4 months later for possible chronic consequences of acute phosphine poisoning, which included echocardiography showing normal heart size and cardiac function. However, on advanced quantitative analysis, using two-dimensional speckle tracking echocardiography, depressed global longitudinal strain was found. This report extends previously published findings of phosphine-induced left ventricular (LV) dysfunction by demonstrating that subclinical myocardial dysfunction resulting from acute phosphine exposure may persist several months after the exposure in an otherwise asymptomatic patient, and potentially may not be entirely reversible. The persistence of subclinical abnormalities of LV longitudinal function can be diagnosed using the advanced quantitative echocardiographic analysis described.

Authors: Szymczyk E, Wiszniewska M, Walusiak-Skorupa J, Kasprzak JD, Lipiec P. ;Full Source: Occupational Medicine (London). 2017 Feb 21. doi: 10.1093/occmed/kqx005. [Epub ahead of print] ;